Cautionary tale about advice to ‘drink plenty of fluids’

Drinking too much water can lead to abnormally low levels of sodium in the body

Drinking too much fluid can have serious consequences when sick. Photograph: Jose A Bernat Bacete/Getty Images

Drinking too much fluid can have serious consequences when sick. Photograph: Jose A Bernat Bacete/Getty Images

 

First up, a confession. I regularly dispense advice along the lines of “drink plenty of fluids”. If someone has a viral infection I invariably offer this pearl of wisdom. It also trips off my tongue when I diagnose urinary tract infection in a patient. And it is de rigueur for patients who are losing fluids in the acute stages of gastroenteritis.

However, a recent BMJ Case Report has given me pause for thought. It outlined the story of a 59-year-old woman who went to the emergency department after experiencing pain when urinating. Her symptoms were consistent with urinary tract infection (UTI), for which she was prescribed antibiotics and painkillers.

During her visit to the hospital, she vomited, became shaky, and had difficulty talking. She had consumed several litres of water throughout the day based on medical advice to drink lots of fluids that she recalled after having previous urinary tract infections.

A blood test showed very low sodium concentration. She had unwittingly brought about a dangerous condition known as acute hyponatraemia, which can be caused by drinking too much fluid.

Altered brain function – which may manifest itself as seizures and even progress to coma – is associated with very low sodium concentrations in blood. The brain swells with fluid, while the severity of symptoms depends on the overall sodium level and the rate of decline in the amount of sodium in the bloodstream.

Acute hyponatraemia is a medical emergency with potentially fatal neurological consequences. It requires prompt recognition and action. Hyponatraemia (a blood sodium level <134 mmol/L) is a feature in 4 per cent of presentations to the emergency department, with a case mortality rate of 18 per cent. Initial symptoms are non-specific, and include headache, nausea, vomiting, tiredness, disorientation and speech disturbance.

Recovered fully

The woman described in the case recovered fully following a temporary restriction of fluid intake. She recalled being told years previously (she has had recurrent UTIs) to drink about half a pint of water every half hour as soon as she felt the onset of symptoms.

She takes up the story: “During our wait in the A&E department I continued consuming water and although I felt rotten I did not notice anything unusual . . . Although I was increasingly feeling light-headed and sick, which is not at all normal for me, I attributed these feelings to the delay in getting treatment and thought that once I had the antibiotics I would be happy to go home and collapse.

“I have patchy recollections of being asked questions I understood but seemed unable to articulate answers for and found this distressing. I remember seeing my partner looking grave and forlorn, which was more frightening than what was happening as I did not know or understand what was happening. I remember seeing my hand in front of me shaking rather violently and I wondered why I could not stop it, then realised that my whole body was shaking.”

Some 24 hours after admission she began to feel better and was discharged.

Matthew Haines of the University of Sheffield makes the following observation about what at times can be an obsession with anticipating fluid loss: “We have a feedback mechanism that has been shaped by evolution: thirst. Whether it is beneficial to drink beyond thirst when you have an infection remains speculative.”

To resolve the conundrum, a simple study comparing antibiotics and high fluid intake in patients with urinary tract infections with antibiotics alone would seem to be a good idea.

Thank you to everyone who responded in detail to my recent column about the side-effects of the drug Lyrica. I am collating your responses and planning a follow-up piece to expand on the topic.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.